Home     His Life     His Writings     His Creations     His Study     Popular Culture     Internet Resources     About This Site  


NecronomiCon: 2nd Edition
------=-O-=------

The Cthulhu Mythos Convention
August 18-20, 1995
Danvers, Massachusetts
At the Tara Ferncroft Hotel & Resort


Guests of Honor

Guest of Honor:  Ramsey Campbell
Special Guests:  L. Sprague de Camp & Catherine Crook de Camp

Convention Committee Members

Franklin Hummel, Friday Jones, Marc A. Michaud, Charles D. Morgan, and Joan C. Stanley.

Program Participants

Scott David Aniolowski, Peter Atkins, Fred J. Behrendt, Scott D. Briggs, Donald R. Burleson, Peter Cannon, Don D’Ammassa, Stefan Dziemianowicz, Jason Conrad Eckhardt, Perry M. Grayson, David S. Hammann, Chris Henderson, Franklin Hummel, Friday Jones, S.T. Joshi, Robert H. Knox, Allen Koszowski, Donovan K. Loucks, Steven J. Mariconda, Marc A. Michaud, Robert Murch, Will Murray, Robert M. Price, Faye Ringel, David E. Schultz, Darrell Schweitzer, Joan Stanley, Gary Sumpter, John Tynes, and Hubert Van Calenbergh.

Commentaries

Programming Schedule

Friday, August 18, 1995

1:00 PM to 6:00 PM – Dealers’/Art Rooms (King Edward and King Richard)

Afternoon
Time Buckingham Camelot Essex Longford (A/V Room)
1:00 PM      
Suspense: “The Dunwich Horror” (1 November 1945; audio)
By H.P. Lovecraft. Suspense was one of radio’s best, and longest-running, mystery programs. This episode from 1945 is the only known old-time-radio adaptation of a Lovecraft story to appear. (30 min.)
1:30 PM
X Minus One: “A Gun for Dinosaur” (7 March 1956; audio)
By L. Sprague de Camp, adapted by Ernest Kinoy. X Minus One (and its predecessor Dimension X) were NBC’s strong attempt to appeal to the science fiction market on radio during the 1950s. (30 min.)
2:00 PM
Call of Cthulhu Game: Session #1
Note: Those who wish to participate in a gaming session must sign up ahead of time in the game room. [David S. Hammann (Keeper)]
Cast a Deadly Spell (1991)
Directed by Martin Campbell. In a 1940’s Los Angeles where magic really works, private eye H.P. Lovecraft (who refuses to use magic) is hired to track down a stolen copy of the Necronomicon. A Lovecraftian mystery tale. Stars Fred Ward, David Warner, Julianne Moore, Clancy Brown. (93 min.)
2:30 PM
3:00 PM
Lovecraft’s Providence
Rhode Islanders (some former) discuss their favorite Lovecraftian sites. [Peter Cannon, Don D’Ammassa, Marc A. Michaud, Faye Ringel (Moderator)]
3:30 PM
4:00 PM
HPL Bytes: Publishing Lovecraft Electronically
A discussion of the Lovecraft Transcription Project, what value it holds, and the overall changing of Lovecraft into mere bytes. [S.T. Joshi, Donovan Loucks, David E. Schultz (Moderator)]
Witch Hunt (1994)
Sequel to Cast a Deadly Spell. Directed by Paul Schrader. Private eye H.P. Lovecraft is in Hollywood, where he discovers that the magic of the silver screen is caused by all the witches in front of the camera! When a spell kills a client’s husband, can Lovecraft get to the bottom of things—without using magic? Stars Dennis Hopper, Penelope Ann Miller, Julian Sands, Eric Bogosian. (100 min.)
4:30 PM
5:00 PM
Science Fiction Greats I’ve Known
[Catherine Crook de Camp]
Reading
[Peter Cannon]
5:30 PM

Evening
Time Living Room Longford (A/V Room)
6:00 PM  
Caltiki, The Immortal Monster (1959)
Directed by Riccardo Freda (Robert Hampton), Mario Bava. A blobby monster discovered in a Mayan temple emerges “when the stars are right” and gets ready to devour civilization in this scary, sometimes grisly tale. Stars John Merivale, Didi Sullivan, Gerard Herter. (76 min.)
6:30 PM
7:00 PM
7:30 PM
Quiet, Please: “Gem of Purest Ray” (17 May 1948; audio)
Written and directed by Willis Cooper (writer of Son of Frankenstein and creator of Lights Out), Quiet, Please was, in the minds of many, the finest—and least appreciated—horror series to appear on old-time-radio. In this episode, it becomes obvious that Cooper had read some Lovecraft, particularly “The Shadow over Innsmouth” (in an episode which aired about two months later, Lovecraft is actually mentioned by name, confirming this suspicion). (30 min.)
8:00 PM
Opening Reception
Re-Animator (1985)
Directed by Stuart Gordon. A determined young scientist, Herbert West, enters Miskatonic Medical School, but secretly pursues the perfection of his reagent for reviving the dead. One of the best-known Lovecraft cinema adaptations, or mutations if you prefer. Stars Jeffrey Combs, Bruce Abbott, David Gale, Barbara Crampton. Based on “Herbert West—Re-Animator” by H.P. Lovecraft. (86 min.)
8:30 PM
9:00 PM
9:30 PM
10:00 PM
Reading: “The Horror Under Warrendown”
[Ramsey Campbell]
Bride of Re-Animator (1989)
Sequel to Re-Animator. Directed by Brian Yuzna. That’s Dr. Herbert West to you now! And, now that he’s got reanimating the dead down (almost) pat, his twisted mind plans on building the perfect woman the good old-fashioned way—from scraps. Stars Jeffrey Combs, Bruce Abbott, Kathleen Kinmont. Based on “Herbert West—Re-Animator” by H.P. Lovecraft. (99 min.)
Will be followed by a 15 to 20-minute collection of interviews with Stuart Gordon and the rest of the cast about the making of the film.
10:30 PM
11:00 PM  
11:30 PM

Late Night
Time Longford (A/V Room)
12:00 M
Thriller: “The Incredible Doktor Markesan” (1962)
Directed by Robert Florey. A scientist who discovered reanimation, but was destroyed by the medical establishment, comes back from the dead to reanimate and torment his enemies, much to the dismay of his nephew. Herbert West meets Joseph Curwen! Stars Dick York, Boris Karloff. Based on a story by August Derleth. (60 min.)
12:30 AM
1:00 AM
Die, Monster, Die! (1965)
Directed by Daniel Haller. A young man who comes calling on his fiancee finds her house in Massachusetts at the center of “the blasted heath,” and her secretive father carrying out bizarre and deadly experiments with something from beyond the stars. Stars Boris Karloff, Nick Adams, Patrick Magee. Based on “The Colour Out of Space” by H.P. Lovecraft. Also known as Monster of Terror. (80 min.)
1:30 AM
2:00 AM
2:30 AM
3:00 AM
The Curse (1987)
Directed by David Keith. After a meteorite lands on a farm, the land and the people on it are slowly transformed and destroyed. Stars Wil Wheaton, Claude Akins, Malcolm Danare, John Schneider. Based on “The Colour Out of Space” by H.P. Lovecraft. Also known as The Farm. (92 min.)
3:30 AM
4:00 AM
4:30 AM
5:00 AM
The Unnamable (1988)
Directed by Jean-Paul Ouellette. A group of Miskatonic University students, looking for a place to make out with their dates, enter a deserted house stalked by a demon. Stars Mark Kinsey Stephenson, Alexandra Durrell. Hardly at all based on “The Unnamable” by H.P. Lovecraft. (87 min.)
5:30 AM
6:00 AM
6:30 AM
7:00 AM
The Real Ghostbusters: “Collect Call of Cthulhu” and “Russian About”
An animated version of the Cthulhu Mythos? Why not? Saturday morning cartoons for the Lovecraft crowd. (60 min.)
7:30 AM

Saturday, August 19, 1995

9:00 AM to 6:00 PM – Dealers’/Art Rooms (King Edward and King Richard)

Morning
Time Buckingham Camelot Essex King Henry Longford (A/V Room)
8:00 AM        
Vincent (1982)
A B&W stop-motion short by Tim Burton, about a little boy who wants to be Vincent Price. Narrated by Vincent Price. (5 min.)
The Haunted Palace (1963)
Directed by Roger Corman. Charles Dexter Ward returns to the New England town that his ancestor, Joseph Curwen, laid under a curse as he was burned to death. Stars Vincent Price, Lon Chaney Jr. Based on The Case of Charles Dexter Ward by H.P. Lovecraft. (87 min.)
8:30 AM
9:00 AM
9:30 AM
Call of Cthulhu Game: Session #2
Note: Those who wish to participate in a gaming session must sign up ahead of time in the game room. [Gary Sumpter (Keeper)]
10:00 AM
Lovecraft & I
[L. Sprague de Camp]
Lovecraft’s Rejected Stories
A look at why Lovecraft was rejected so often during his lifetime (aspiring writers, take heart). [S.T. Joshi, Will Murray, Darrell Schweitzer (Moderator)]
The Resurrected (1991)
Directed by Dan O’Bannon. Charles Dexter Ward becomes fascinated with his genealogy, especially a satanic ancestor, Joseph Curwen, whose experiments in resurrection he recreates—with disastrous results! Stars Chris Sarandon, John Terry, Jane Sibbett. Based on The Case of Charles Dexter Ward by H.P. Lovecraft. (108 min.)
10:30 AM
11:00 AM
The Compleat de Camp
A look at the work of our Special Guest, L. Sprague de Camp. [Stefan Dziemianowicz (Moderator), Darrell Schweitzer, Joan C. Stanley]
On At the Mountains of Madness
Is this novel Lovecraft’s classic, or just a failed experiment? [Peter Cannon, Jason Eckhardt, Steven Mariconda (Moderator), Hubert Van Calenbergh]
11:30 AM
12:00 N
Signing
[Catherine Crook de Camp & L. Sprague de Camp]
The Best of Lovecraft: From an Artist’s Point-of-View
Some artists tell all about what they like about Lovecraft. [Jason Eckhardt, Robert H. Knox, Allen Koszowski, Robert Murch (Moderator)]
The Early Campbell
A look at our Guest of Honor, Ramsey Campbell, mythos writer. [Scott David Aniolowski (Moderator), Donald R. Burleson, Stefan Dziemianowicz]
The Dunwich Horror (1970)
Directed by Daniel Haller. Something is wrong with the Whateley baby—it’s alive! And it grows up into a young warlock who wants to use the Necronomicon to open a gateway to the Outside. Stars Dean Stockwell, Sandra Dee. Based on “The Dunwich Horror” by H.P. Lovecraft. (90 min.)
12:30 PM
1:00 PM        

Afternoon
Time Buckingham Camelot Essex King Henry Longford (A/V Room)
1:30 PM        
Mystery in the Air: “The Mask of Medusa” (4 September 1947; audio)
By Nelson Bond. Starring Peter Lorre (who does some wonderful overacting here), this radio adaptation of Bond’s story is classic pulp fiction come alive before your ears. Bond was an infrequent contributor to Weird Tales and numerous other pulps. (30 min.)
2:00 PM
The Shuttered Room (1968)
Directed by David Greene. A young couple who inherit a house in New England find something terrible living within. Stars Gig Young, Carol Lynley, Oliver Reed. Based on “The Shuttered Room” by August Derleth. Also known as Blood Island. (100 min.)
2:30 PM
Writing Call of Cthulhu Scenarios Workshop
[Scott David Aniolowski, Fred Behrendt, Gary Sumpter]
The Clark Ashton Smith Revival
[Perry M. Grayson, Will Murray (Moderator), David E. Schultz]
A Reader-Response Approach to the Lovecraft Mythos
[Steven J. Mariconda]
The Later Campbell
A look at our Guest of Honor, Ramsey Campbell, horror author. [Scott Briggs, S.T. Joshi (Moderator), Hubert Van Calenbergh]
3:00 PM
3:30 PM
Special Guests’ Interview
[Catherine Crook de Camp, L. Sprague de Camp, Stefan Dziemianowicz (Moderator)]
 
Myth(os)-Abuse
Wherein writers defend what they do; is it real “mythos,” or just good enough to pay the rent? [Don D’Ammassa (Moderator), Chris Henderson, Robert M. Price, Darrell Schweitzer]
4:00 PM
The Curse of the Crimson Altar (1970)
Directed by Vernon Sewell. A man searching for his missing brother follows his dreams of seeing him in the company of a deadly witch, to a town where that same witch was burned at the stake 300 years ago. Stars Mark Eden, Michael Gough, Christopher Lee, Barbara Steele, Boris Karloff. Based (loosely) on “The Dreams in the Witch House” by H.P. Lovecraft. Also known as The Curse of the Crimson Cult. (87 min.)
4:30 PM
Signing
[Ramsey Campbell]
Reading
[Donald R. Burleson]
Pre-Mythos Authors
A look at some of the authors who preceded (and possibly) inspired Lovecraft. [Scott Briggs, Peter Cannon, S.T. Joshi, Faye Ringel (Moderator)]
5:00 PM

Evening
Time Buckingham Camelot King Henry Longford (A/V Room)
5:30 PM      
Suspense: “The Dunwich Horror” (1 November 1945; audio)
By H.P. Lovecraft. Suspense was one of radio’s best, and longest-running, mystery programs. This episode from 1945 is the only known old-time-radio adaptation of a Lovecraft story to appear. (30 min.)
6:00 PM
From Beyond (1986)
Directed by Stuart Gordon. A scientist who invents a machine to let him see—and feel—other dimensions is killed by the monsters he unleashes, and his assistant Crawford Tillinghast must prove he is innocent of murder by completing the experiment. Stars Jeffrey Combs, Barbara Crampton, Ken Foree, Ted Sorel. Based on “From Beyond” by H.P. Lovecraft (which is enacted in its entirety by the end of the opening credits!). (90 min.)
6:30 PM
7:00 PM
7:30 PM
Call of Cthulhu Game: Session #3
Note: Those who wish to participate in a gaming session must sign up ahead of time in the game room. [Fred Behrendt (Keeper)]
The Music of Erich Zann (1980)
A student short film which is an amazingly faithful adaptation of the Lovecraft short story. A real rarity! (20 min.)
8:00 PM
Guest of Honor Interview
[Ramsey Campbell, Peter Atkins (Moderator)]
alt.horror.cthulhu
Since everyone else is talking about the Internet, what about Lovecraft on the ’net? [Donovan Loucks, David E. Schultz, John Tynes (Moderator)]
Necronomicon (1993)
Directed by Brian Yuzna, Shusuke Kaneko, Christophe Gans. An anthology film with adaptations of Lovecraft’s “Cool Air,” (somewhat loosely) “The Whisperer in Darkness” and (downright promiscuously) “The Rats in the Walls,” hosted by none other than Jeffrey Combs as H.P. Lovecraft himself! Also stars Richard Lynch, Bruce Payne, David Warner, Bess Meyer, Signy Coleman, Obba Babatunde (what a great name!). This film will have small Japanese subtitles—the film is English throughout. This film will be shown in the letterboxed theatrical format. (97 min.)
8:30 PM
9:00 PM
Reading
[Darrell Schweitzer]
Arkham, Dunwich, and—Foxfield?
New Englanders discuss their favorite mythical Lovecraftian sites. [Donald R. Burleson, Will Murray (Moderator), Faye Ringel]
9:30 PM
10:00 PM
Reading: Nazarill (a novel-in-progress)
[Ramsey Campbell]
 
In the Mouth of Madness (1994)
Directed by John Carpenter. What if HPL was alive today—and writing the same sort of stories he always did—except that they weren’t fiction!? When famed horror author Sutter Cane disappears, the detective sent to track him down discovers that fiction can be stronger than truth. Stars Jurgen Prochnow, Sam Neill, Charlton Heston. This film will be shown in the letterboxed theatrical format. (95 min.)
10:30 PM
11:00 PM    
11:30 PM

Late Night
Time Longford (A/V Room)
12:00 M
Horror Hotel (1960)
Directed by John Llewellyn Moxey. A young woman studying for her thesis on witchcraft ends up in a New England village where that Olde Time Religion is in full swing; although not based on Lovecraft, it has an exceedingly Lovecraftian mood and locale. Stars Christopher Lee, Dennis Lotis, Betta St. John. Also known as The City of the Dead. This film will be shown in the letterboxed theatrical format. (76 min.)
12:30 AM
1:00 AM
1:30 AM
X Minus One: “A Gun for Dinosaur” (7 March 1956; audio)
By L. Sprague de Camp, adapted by Ernest Kinoy. X Minus One (and its predecessor Dimension X) were NBC’s strong attempt to appeal to the science fiction market on radio during the 1950s. (30 min.)
2:00 AM
Lurking Fear (1994)
Directed by C. Courtney Joyner. The town of Lefferts Corner is under siege by burrowing monsters who only attack during thunderstorms; when a group of townspeople band together to destroy the menace, they are interrupted by gangsters. Stars Ashley Lauren (Laurence), Jeffrey Combs, Jon Finch, Blake Bailey, Jon Mantee. Based on “The Lurking Fear” by H.P. Lovecraft. (78 min.)
Will be followed by a 15-minute making-of segment.
2:30 AM
3:00 AM
3:30 AM
4:00 AM
The Thing (1981)
Directed by John Carpenter. Adaptation of the 1951 SF classic pits a handful of humans against a bleak, empty Antarctic world and a shapechanging monster from outer space that would do any Shoggoth proud. Stars Kurt Russell, Wilford Brimley, Richard Masur, Keith David, and the spectacular (and gross) effects of Rob Bottin. Based on J.W. Campbell’s “Who Goes There?”, which was written as a tribute to At the Mountains of Madness. This film will be shown in the letterboxed theatrical format. (127 min.)
4:30 AM
5:00 AM
5:30 AM
6:00 AM
Cthulhu Mansion (1991)
Directed by J.P. Simon. A group of rather old ‘juvenile delinquents’ take over a magician’s house and loose something terrible. Nice title. Stars Frank Finlay, Marcia Layton, Melanie Shatner. Vaguely based on “The Diary of Alonzo Typer” and “The Terrible Old Man” by H.P. Lovecraft. (95 min.)
6:30 AM
7:00 AM
7:30 AM
Cthulhu for President (1992)
What if Cthulhu’s mansion was the White House? At a gaming convention in Texas, the “Call of Cthulhu” role-playing crowd got together and sponsored a “Cthulhu For President” rally. The crowd was challenged to come up with ‘campaign speeches’ for Cthulhu, and they did pretty darn well! (30 min.)

Sunday, August 20, 1995

9:00 AM to 4:00 PM – Dealers’/Art Rooms (King Edward and King Richard)

Morning and Afternoon
10:00 AM to 12:00 N – Cthulhu Prayer Breakfast (Grand Tara Ballroom)
Time Buckingham Camelot King Henry Longford (A/V Room)
8:00 AM      
Night Gallery
A trio of Weird Tales’ adaptations. HPL’s “Cool Air”: Directed by Jeannot Szwarc. A man extends his life with refrigeration techniques. Stars Barbara Rush, Henry Darrow. HPL’s “Pickman’s Model”: Directed by Jack Laird. A painter who creates visions of monsters has an interesting method of inspiring his creativity. Stars Bradford Dillman, Louise Sorel. Clark Ashton Smith’s “The Return of the Sorcerer”: Directed by Jeannot Szwarc. A man is hired to translate a magical Arabic manuscript. Stars Bill Bixby, Vincent Price. Plus the short “Professor Peabody’s Last Lecture”: Directed by Jerrold Freedman. A college professor gives a talk debunking Lovecraftian gods, despite the protests of students Robert Bloch and August Derleth! Stars Carl Reiner. (2 hr.)
8:30 AM
9:00 AM
9:30 AM
10:00 AM
Call of Cthulhu Game: Session #4
Note: Those who wish to participate in a gaming session must sign up ahead of time in the game room. [David S. Hammann (Keeper)]
Lovecraft’s Letters
What’s the big deal with Lovecraft’s letters? They may be more interesting than his fiction... [S.T. Joshi (Moderator), Steven J. Mariconda, David E. Schultz]
The Sect (1991)
Directed by Michele Soavi. A young woman finds herself mysteriously involved—or even connected—with a cult that worships Yog-Sothoth, in this creepy Lovecraft-flavored tale. Stars Kelly Curtis, Herbert Lom. Also known as The Devil’s Daughter. (112 min.)
10:30 AM
11:00 AM
11:30 AM
12:00 N
Signing
[Ramsey Campbell, Catherine Crook de Camp, L. Sprague de Camp]
Lovecraftian Media (without Lovecraft)
A look at Lovecraftian media not based on any of his stories. [Frank Hummel, Friday Jones (Moderator), Robert H. Knox]
Conan the Barbarian (1982)
Directed by John Milius. Tired of hanging out with those wimpy Lovecraft fans? Watch Arnold Schwarzenegger cut his bloody swath through history and avenge his parents’ death in this rousing sword & sorcery tale with excellent production values! It’ll put hair on your chest! Also stars Sandahl Bergman, James Earl Jones, Mako. Based on the character created by Robert E. Howard. This film will be shown in the letterboxed theatrical format. (115 min.)
12:30 PM
1:00 PM  
In Memoriam: Frank Belknap Long
[Donald R. Burleson, Peter Cannon, Stefan Dziemianowicz (Moderator), Perry M. Grayson]
1:30 PM
2:00 PM    
The Music of Erich Zann (1980)
A student short film which is an amazingly faithful adaptation of the Lovecraft short story. A real rarity! (20 min.)
Ghostbusters (1984)
Directed by Ivan Reitman. Or, as we prefer to call it, National Lampoon’s Call of Cthulhu. Three men who set themselves up in a ghost-catching business find themselves running afoul of an ancient Sumerian deity who has been summoned to destroy Mankind! Stars Bill Murray, Dan Aykroyd, Sigourney Weaver, Harold Ramis, Rick Moranis, Ernie Hudson. This film will be shown in the letterboxed theatrical format. (98 min.)
2:30 PM
3:00 PM
3:30 PM
 
 
Return to NecronomiCon
Page Last Revised 21 November 2004
URL: http://www.hplovecraft.com/popcult/necronomicon/2.aspx
 
  Contact Us     Site Map     Search    
Copyright © 1998–2014 by Donovan K. Loucks. All Rights Reserved.